How to score the PHQ-9
The client rates nine problems over the last two weeks: Not at all (0), Several days (1), More than half the days (2), Nearly every day (3). Add up the nine answers for a total from 0 to 27.
A tenth question asks how difficult these problems have made work, home life or getting along with others. It isn’t scored, but it tells you about functioning.
Score a PHQ-9 in seconds, in English or Hindi.
Open the calculatorWhat the score means
| Total | Severity | Typical response |
|---|---|---|
| 0–4 | Minimal | No treatment for depression usually needed; re-check if concerns remain |
| 5–9 | Mild | Watchful waiting; repeat the PHQ-9 at follow-up |
| 10–14 | Moderate | A treatment plan: psychological therapy, follow-up, and consider medication |
| 15–19 | Moderately severe | Active treatment with therapy and/or medication |
| 20–27 | Severe | Prompt treatment; refer to a psychiatrist if not already involved |
A score of 10 or more is the usual cut-off for likely major depression: in the original study it identified major depression with 88% sensitivity and 88% specificity. The PHQ-9 supports a clinical assessment; it doesn’t replace one, and a diagnosis needs a clinical interview.
Item 9: thoughts of death or self-harm
Item 9 asks about "thoughts that you would be better off dead, or of hurting yourself in some way". Any answer above 0 needs a follow-up conversation and a risk assessment the same day, whatever the total score. Many people who answer yes are not at immediate risk, but you can only know by asking.
See also how to make a safety plan with a client.
Tracking change over time
Repeat the PHQ-9 every two to four weeks during treatment, or at every session if your service does. Useful reference points:
- Reliable improvement: a drop of 6 points or more is unlikely to be measurement error (the threshold NHS Talking Therapies uses).
- Response: a fall of 50% or more from the starting score.
- Remission: a score below 5.
- Reliable deterioration: a rise of 6 points or more. Review the plan.
Charting scores and showing clients the trend is one of the simplest ways to make progress visible.
Using the PHQ-9 in Hindi and other Indian languages
Official translations of the PHQ-9 exist for Hindi, Marathi, Tamil, Telugu, Kannada, Malayalam and other languages, published on the PHQ Screeners website. Use an official translation rather than translating on the spot: a score is only comparable if everyone answers the same questions. Our Hindi PHQ-9 calculator uses the official Hindi wording.
In MindConnect you can send the PHQ-9 to a client’s phone in their language, or fill it in during a session. Scores are charted, and an answer above 0 on item 9 alerts the care team straight away.
Frequently asked questions
What is a normal PHQ-9 score?
Scores of 0 to 4 indicate minimal symptoms of depression. Most people without depression score in this range.
What PHQ-9 score indicates depression?
A total of 10 or more is the common cut-off for likely major depression, but the PHQ-9 is a screening and monitoring tool. A diagnosis needs a clinical assessment.
Is the PHQ-9 free to use?
Yes. The PHQ-9 was developed by Drs Spitzer, Williams and Kroenke with an educational grant from Pfizer, and no permission is required to reproduce, translate, display or distribute it.
How often should the PHQ-9 be repeated?
Commonly every two to four weeks during treatment, or every session in services that track outcomes session by session. It always asks about the last two weeks.